Illinois, 2025

Dense Fog in Illinois, May 5 to 6, 2025

May 5 to 6, 2025 · NWS PAH · 16 events in 16 counties and zones

Surface high pressure was draped across the southern Illinois from the evening of the 5th through the morning of the 6th. As a result, skies were clear and winds were calm, which allowed dense fog to develop generally along and east of the Interstate 57 corridor overnight through sunrise.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Surface high pressure was draped across the southern Illinois from the evening of the 5th through the morning of the 6th. As a result, skies were clear and winds were calm, which allowed dense fog to develop generally along and east of the Interstate 57 corridor overnight through sunrise. The fog first developed near Mount Vernon in the late evening of the 5th, and gradually spread southward through the pre-dawn hours on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 5, 4:53 PM CST, 3 hours 37 minutes earlier. Its key messages:

  • Below average temperatures again today before we return to seasonable temperatures through the end of the week.
  • Scattered showers continue today mainly across the KY Pennyrile and southwest IN.
  • After a brief dry period on Tuesday, daily chances for showers and thunderstorms return on Wednesday through Friday.
Area forecast discussion, May 5, 4:53 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
553 PM CDT Mon May 5 2025

.KEY MESSAGES...

- Below average temperatures again today before we return to
  seasonable temperatures through the end of the week.

- Scattered showers continue today mainly across the KY
  Pennyrile and southwest IN.

- After a brief dry period on Tuesday, daily chances for showers
  and thunderstorms return on Wednesday through Friday.

&&

.DISCUSSION...
Issued at 243 PM CDT Mon May 5 2025

A large omega-blocking pattern is apparent across, well, most of
the CONUS this afternoon with an upper low centered over south
central Kentucky and southern Arizona, ridging in between and
and another stalled upper trough over northwest Montana. That
will result in a pretty what you see is what you get forecast
for the next 12 hours or so. A trailing surface low over
southwest Indiana should start to dissipate overnight with
residual clouds diminishing as well - leading to fog formation
in its wake overnight. More sunshine should lead to warmer
temperatures tomorrow.

Wednesday evening the back half of this double barreled upper
low approaches giving us some rain shower chances that persist
off and on through Thursday when a more driving trough moves in
from the northwest sending another cold front through. That
trough moves through and ridging moves in over the weekend and
by Sunday we have a Rex block pattern forming in this seven day
forecast that reads more like a synoptic meteorology mid-term on
upper level blocking patterns. Modest return flow then gets
going by that point. All in all however the blocking patterns
are part of a relatively and somewhat climatologically
unusually benign pattern of weather for the next seven days.
After the spring we have had so far we will take it!

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 553 PM CDT Mon May 5 2025

Lingering MVFR cigs along with SHRA will begin to diminish after
sunset with the loss of diurnal heating as visible satellite
imagery shows breaks in the clouds are beginning to occur.
Clearing tonight will set the stage for fog development
overnight across most terminals, with locally dense fog possible
at KMVN/KEVV/KOWB early Tuesday morning. IFR to VLIFR
conditions will be possible between 08-12z. A return to VFR
should occur by 13-14z across the entire region, followed by
additional SCT-BKN cigs around 3-4 kft AGL into the afternoon.
Calm winds turn westerly below 5 kts during the day on Tuesday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...JGG
AVIATION...DW
Hazardous weather outlook, May 5, 1:54 PM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
254 PM CDT Mon May 5 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-062000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
254 PM CDT Mon May 5 2025 /354 PM EDT Mon May 5 2025/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...This afternoon and tonight.

Patchy dense fog is possible tonight and early Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a daily chance of isolated thunderstorms Wednesday through
Friday, primarily during the afternoon and evening hours. Severe
thunderstorms are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JGG

In the hours before

Special weather statement, May 5, 2:33 PM CST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
333 PM CDT Mon May 5 2025

ILZ075>078-082-083-087-INZ081-082-085>088-KYZ014-018-019-052300-
Jefferson-Wayne IL-Edwards-Wabash-Hamilton-White-Gallatin-Gibson-
Pike-Posey-Vanderburgh-Warrick-Spencer-Union KY-Henderson-Daviess-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, McLeansboro, Carmi, Shawneetown, Fort Branch,
Petersburg, Poseyville, Evansville, Boonville, Rockport,
Morganfield, Henderson, and Owensboro
333 PM CDT Mon May 5 2025 /433 PM EDT Mon May 5 2025/

...Cold air funnels possible this afternoon...

Cold air funnel clouds have been reported across parts of the area
this afternoon. Conditions appear favorable through late
afternoon for these to continue. Cold air funnels extend from
clouds similarly to their more dangerous supercell storm
counterparts but they are not associated with thunderstorms and do
not show signs of rapid rotation and are significantly weaker
than tornadoes. It would be extremely unlikely for one of these to
touch the ground and produce damage.

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 dense fog. Local standard time, as filed.

Dense Fog, Jefferson

When
May 5, 8:30 PM CST to May 6, 6:30 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
May 6, 12:00 AM CST to 6:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
May 6, 12:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
May 6, 12:30 AM CST to 6:30 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
May 6, 12:30 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, White

When
May 6, 12:30 AM CST to 7:30 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
May 6, 1:00 AM CST to 6:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
May 6, 1:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
May 6, 1:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
May 6, 2:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
May 6, 3:00 AM CST to 6:30 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
May 6, 3:30 AM CST to 7:30 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Alexander

When
May 6, 4:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
May 6, 4:00 AM CST to 7:30 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
May 6, 6:00 AM CST to 7:30 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
May 6, 6:30 AM CST to 7:30 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260705, 1260701, 1260706, 1260698, 1260702, 1260704, 1260700, 1260707, 1260708, 1260696, 1260697, 1260695, 1260691, 1260694, 1260692, 1260693.